Published online Sep 2, 2022. doi: 10.5314/wjd.v10.i2.10
Peer-review started: March 6, 2022
First decision: April 13, 2022
Revised: April 22, 2022
Accepted: July 26, 2022
Article in press: July 26, 2022
Published online: September 2, 2022
Montelukast or Singulair is a leukotriene receptor antagonist that reduces inflammation and relaxes the smooth muscles. It is known to be a safe and tolerable drug; nevertheless, it might be associated with several mild to severe adverse effects, one of which is dermatomyositis. Dermatomyositis is a rare acquired autoimmune myositis of unknown cause affecting adults and children. The literature has infrequently reported the association between dermatomyositis and montelukast use.
The current study reports a case of a 48-year-old black woman with a previous history of bronchial asthma and allergic rhinosinusitis who presented with typical signs and symptoms of dermatomyositis which were confirmed by investigations. Before developing dermatomyositis, the patient was prescribed montelukast for atopy and consumed the drug for five months. After administration of prednisolone, the patient had a significant improvement and is still being followed up.
Even though montelukast is widely used and believed to be a safe drug for managing several conditions, the present case report highlights the possibility of adverse effects of montelukast. Therefore, future studies with advanced study designs are highly recommended to investigate the association between dermatomyositis and montelukast use.
Core Tip: Even though montelukast is widely used and believed to be a safe drug for managing several conditions, the present case report brings to light the possibility of adverse effects of montelukast. Especially in such a rare and serious complication of montelukast, physicians must be aware of the presentation of dermatomyositis, the diagnostic modalities, and the best treatment options for the patients, as the prompt diagnosis will prevent further complications progression of the condition.